Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 281, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 6:01 PM CDT for Franklin County, Mississippi. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2001, 6:01 PM CDT (23:01 UTC)
- Expired
- May 21, 2001, 7:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
County Franklin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:35 PM CDT | Thunderstorm Wind | Bude, MS | A few trees were blown down, including a large tree that fell on a car; causing significant damage to the car. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 359 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 212302 SVRJAN MSC037-220000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 601 PM CDT MON MAY 21 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 700 PM CDT * AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF BUDE...OR ABOUT 21 MILES SOUTHEAST OF NATCHEZ...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR BUDE AT 630 PM CDT WINDS FROM 60 TO 70 MPH LIKELY AND HAIL TO THE SIZE OF NICKELS ARE LIKELY WITH THIS STORM. LAT...LON 3138 9116 3135 9094 3139| 9065 3157 9064
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, May 21, 3:00 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 300 PM CDT MON MAY 21 2001 AVN FINALLY CAME INTO LINE WITH SLOWER ETA...DEVELOPING WAVE ON COLD FRONT OVER SE TX. AVN LOOKING MORE ACCURATE SO FAR ON AFTERNOON FRONTAL POSITION AND WEAKENING OF UPPER DYNAMICS NWRN ZONES. BAND OF CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY EARLIER...FROM SE TX INTO ERN MS...SHOWING ONLY SLIGHT SWD DRIFT AND SATELLITE PIX INDICATING INTENSIFICATION OF CONVECTION ALONG WRN PTN OF LINE. WILL KEEP CHANCE OF SEVERE STORMS DOWNSTREAM OF OUTFLOW BOUNDARY FOR THIS EVENING. ERN AREAS ALSO LOOK POTENTIALLY SEVERE FOR TONIGHT. COLD FRONT TO MOVE INTO ERN AREAS TONIGHT...WHERE SURFACE DEWPOINTS REMAIN IN THE UPPER 60S AND LOWER 70S. MODELS AGREE ON A SIGNIFICANT INCREASE IN UPPER JET STRENGHTH TONIGHT...THE ETA JET MAX FORECAST AT 140KTS WHILE THE AVN SHOWS 110KTS. WILL KEEP AT LEAST CHANCE OF RAIN FOR AREAS TO NORTH OF OUTFLOW BOUNDARY DUE TO IMPENDING FRONTAL PASSAGE AND TRACK OF STRENGTHENING OF UPPER JET MAX. MODELS AGREE FRONT TO MOVE JUST SE OF FORECAST AREA BY 12Z TUESDAY. 850 MB FLOW REMAINING FROM THE SW FOR EXTREME SE ZONES BY DAYBREAK TUESDAY BUT SWITCHING TO THE NW BY THE AFTERNOON. WILL KEEP SLIGHT CHANCE POPS EXTREME SE ZONES EARLY...OTRW DRY FORECAST FOR TOMORROW. WILL SEE STRONG COLD AIR ADVECTION DEVELOPING TO THE REAR OF THE FRONT FOR UNSEASONABLY COOL TEMPERATURES THE NEXT FEW DAYS. HIGHEST QPF AMOUNTS TO OCCUR BY 12Z TUE. EXPECT HEAVIEST AMOUNTS ERN AND SRN ZONES AS BOUNDARIES TRACK ACROSS THOSE AREAS TONIGHT. NCEP BRUSHES 1/2 INCH AMOUNTS S AND E MS THROUGH 00Z WED. THIS LOOKS IN THE BALLPARK BUT EXPECT 1/2 TO 1 INCH TOTALS OVER MUCH OF THAT AREA BEFORE RAIN ENDS TUE MORNING. UPPER TROUGH SETTING UP OVER REGION TOMORROW AND PERSISTING THROUGH THE BEGINNING OF NEXT WEEK. SERIES OF SHORTWAVES TO PIVOT THROUGH UPPER TROUGH THROUGH THE EXTENDED PERIOD. WILL BE DIFFICULT TO TIME THESE FEATURES. WILL LEAVE SAT AND SUN DRY FOR NOW SINCE EXTENDED MODELS INCREASE HEIGHTS OVER AREA AS UPPER TROUGH SHIFTS SLIGHTLY EWD. WILL ADD CHANCE OF SHOWERS FOR MONDAY SINCE MRF DRAGS MOISTURE MAiX BACK WITH THE SHORTWAVE THAT DROPS INTO REGION IN NWLY FLOW ALOFT. PRELIM NUMBERS: JAN 60/75/52/79 7-0- MEI 63/75/49/70 820- .JAN... MS...NONE. LA...NONE. AR...NONE.
In the hours before
Special weather statement, May 21, 12:01 PM CDT, 6 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1201 PM CDT MON MAY 21 2001 ...THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL MIX IN WITH A BAND OF SHOWERS ACROSS EAST CENTRAL AND SOUTHEAST MISSISSIPPI THOUGH THE OVERNIGHT HOURS. WITH TEMPERATURES IN THE 60S TO LOWER 70S ACROSS CENTRAL AND EASTERN MISSISSIPPI...INSTABILITY HAS LESSENED SUCH THAT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY SHOULD NOT BE NEEDED FOR THE REST OF THE NIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, May 21, 4:25 PM CDT, 1 hour 36 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 425 PM CDT MON MAY 21 2001 ...THUNDERSTORMS... SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS EVENING AND TONIGHT. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING STRAIGHT LINE WINDS TO 70 MPH...AND LARGE HAIL. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF A LINE FROM WINNSBORO LOUISIANA...TO MACON MISSISSIPPI...AND NORTH OF A MERIDIAN TO BROOKHAVEN LINE. IN THESE AREAS...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THROUGH EARLY EVENING. A STRONG COLD FRONT APPROACHING THE DELTA WILL PUSH THE THREAT FOR ISOLATED SEVERE STORMS SOUTHEASTWARD DURING THE OVERNIGHT HOURS WHEN INSTABILITY PARAMETERS SHOULD BE WEAKENING. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE NEEDED THROUGH AROUND MIDNIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, May 21, 5:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CDT MON MAY 21 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0400 PM MENDENHALL MS WIND DAMAGE
05/21/01 SIMPSON MENDENHALL PD REPORTED
A NUMBER OF TREES DOWN
0435 PM MT OLIVE MS WIND DAMAGE
05/21/01 COVINGTON CITY HALL REPORTED
POWER LINES DOWN.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:23 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 37 min |
| May 21, 9:38 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 52 min |
| May 21, 10:31 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Oktibbeha | 44 min |
| May 21, 10:58 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 32 min |
| May 21, 11:34 AM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 26 min |
| May 21, 11:46 AM CDT | Severe Thunderstorm Warning | JAN | Kemper | 39 min |
| May 21, 1:32 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 33 min |
| May 21, 3:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Simpson | 37 min |
| May 21, 4:13 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 47 min |
| May 21, 4:29 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 61 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.